Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

August 22, 2021LaMoure County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 22, 2021, 6:01 PM CDT for LaMoure County, North Dakota. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2021, 6:01 PM CDT (23:01 UTC)
Expired
Aug 22, 2021, 6:15 PM CDT
In force
14 min
Issued by
NWS Bismarck, ND
Hail
0.88 in
Wind
50

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS83 KBIS 222301
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
601 PM CDT Sun Aug 22 2021
 
NDZ048-222315-
La Moure ND-
601 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northeastern LaMoure
County through 615 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marion, or 23 miles northeast of Edgeley, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northeastern La
Moure County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern North Dakota.

&&

LAT...LON 4644 9833 4648 9845 4663 9837 4663 9809
TIME...MOT...LOC 2301Z 215DEG 47KT 4654 9830 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

HAMILTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 22, 4:04 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 22, 4:04 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
404 PM CDT Sun Aug 22 2021

.UPDATE...
Issued at 349 PM CDT Sun Aug 22 2021

Quick update for the severe thunderstorm watch for basically the
eastern half of North Dakota. Thunderstorms continue to develop
and move quickly northeast across central ND. Thunderstorms have
developed as far south as Interstate 94. There is still some
uncertainty about development south of the Interstate. We should
probably know in the next hour or so though, with the fast
movement of the storms. Updated text products will be sent
shortly.

&&

.SHORT TERM...(This evening through Monday)
Issued at 129 PM CDT Sun Aug 22 2021

Main forecast issue in the short term period is possible severe
storms this afternoon into early this evening.

Latest surface analysis shows low pressure near Watford City. Wrap
around moisture was producing showers and MVFR ceilings from
williston west to around Glasgow MT. warm advection scattered
showers and isolated thunderstorms extended from around Minot
south to Napoleon and Wishek and the eastward to Rolla, Jamestown
and Oakes.

Latest CAMS continue to suggest convection developing around 20
UTC over the north central and then quickly developing southward
along the Highway 83 corridor and pushing east into the JRV in the
21-23 UTC timeframe and exiting the JRV completely by around 01
UTC. We'll see how this plays out. Latest radar analysis shows
convection starting to develop along the Highway 83 corridor,
which is actually about on time or a hair earlier than CAMS
indicated. All threats remain the same with winds to 60 mph and
half-dollar sized hail being the main threats. If a low topped
supercell could develop, with the strong bulk shear and
directional shear in place a tornado can not be ruled out.

Once convection exits the area this evening things quiet down
quickly. The wind advisory remains in effect until 8 PM CDT and
by this time we do expect that winds should be diminishing. The
far north central may hold on a little longer, but will re-
evaluate this later. Winds become light and turn southerly over
the west late tonight.

Cool tonight with lows into the lower 40s or maybe even the upper
30s in the northwest, to the lower 50s southeast.

Southeast winds increase ahead of another quick moving wave on
Monday but expect mostly dry conditions during the daytime hours.
It still looks like Monday will be the warmest day of the week
with highs climbing into the 90s over the southwest, but only
upper 60s in the Turtle Mountains.

.LONG TERM...(Monday night through Sunday)
Issued at 129 PM CDT Sun Aug 22 2021
An active pattern continues through the upcoming week, with multiple
chances for widespread precipitation and temperatures remaining
mostly on the cool side. A relatively weak and quick-moving upper
trough brings the next precipitation chances late Monday into
Tuesday. Better precipitation chances are expected for the end of
the work week, as a more substantial upper level system moves into
the region. Lower chances for precipitation will continue into the
weekend with high remaining mostly in the upper 60s and 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 349 PM CDT Sun Aug 22 2021

A low pressure system near Williston at 18 UTC will lift northeast
today and produce strong southeast winds over central North
Dakota, with strong westerly winds moving into the west through
the afternoon and the shifting westward over central ND this
evening and overnight. MVFR ceiling will remain at KXWA through
mid to late afternoon. Elsewhere VFR conditions are expected for
the majority of the period, but a period MVFR vsbys can not be
ruled out this afternoon into early evening as thunderstorms
develop over central ND and quickly push into eastern ND. Winds
will diminish early this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT /7 PM MDT/ this evening for
Ndz002>005-011>013-017>023-025-031>037-040>048-050-051.

&&

UPDATE...TWH
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Aug 22, 2:21 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
221 PM CDT Sun Aug 22 2021

NDZ005-013-022-023-025-035>037-046>048-050-051-231930-
Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
221 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory is in effect until 8 PM CDT. See
www.weather.gov/bis for additional information.

Thunderstorms are possible through early this evening. A few
thunderstorms may become severe with half-dollar size hail, 60
mph wind gusts, and an isolated tornado as the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send severe weather reports to NWS
Bismarck by calling 701-223-4582 or by submitting reports to NWS
Bismarck via social media.

NDZ003-004-011-012-019>021-034-042-045-231930-
Renville-Bottineau-Ward-McHenry-Mercer-Oliver-McLean-Morton-Grant-
Sioux-
221 PM CDT Sun Aug 22 2021 /121 PM MDT Sun Aug 22 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory is in effect through 8 PM this evening. See
www.weather.gov/bis for additional information.

Scattered showers and thunderstorms are possible through the day
today. A few storms could be strong to severe, but widespread
severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017-018-031>033-040-041-043-044-231930-
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
221 PM CDT Sun Aug 22 2021 /121 PM MDT Sun Aug 22 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind advisory is in effect from this afternoon through early
this evening. See www.weather.gov for additional information.

Scattered showers and thunderstorms are possible through the
afternoon. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-231930-
Divide-Burke-Williams-Mountrail-
221 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and isolated thunderstorms are possible through
the afternoon. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 22, 5:04 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             HARVEY                  47.77N 99.93W
08/22/2021  M1.75 INCH       WELLS              ND   PUBLIC

            PHOTO OF LARGE HAIL TAKEN BY THE PUBLIC WAS
            SUBMITTED BY KHND RADIO. HAIL HAD QUITE A
            FEW SPIKES ON IT. ONE INCH OF RAIN FELL WITH
            THE HAIL. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Aug 22, 6:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
601 PM CDT Sun Aug 22 2021

NDZ048-222315-
La Moure ND-
601 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northeastern LaMoure
County through 615 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marion, or 23 miles northeast of Edgeley, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern La
Moure County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern North Dakota.

&&

LAT...LON 4644 9833 4648 9845 4663 9837 4663 9809
TIME...MOT...LOC 2301Z 215DEG 47KT 4654 9830

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:40 AM CDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burleigh, Dickey and 22 more10 hr
Aug 22, 4:15 PM CDTSevere Thunderstorm WarningBISFoster, Pierce, Wells60 min
Aug 22, 5:13 PM CDTSevere Thunderstorm WarningBISDickey32 min
Aug 22, 5:14 PM CDTSevere Thunderstorm WarningBISFoster, Wells61 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.